Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 10, NWS Dodge City, KS

September 4, 201012 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Sep 4, 2010, 3:01 PM CDT for 12 counties in Kansas. It took effect at Sep 5, 2010, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2010, 3:01 PM CDT (20:01 UTC)
In effect from
Sep 5, 2010, 1:00 PM CDT
Expired
Sep 5, 2010, 7:54 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Scott County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WWUS83 KDDC 042001
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT SAT SEP 4 2010

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE SUNDAY AFTERNOON...

.HOT...DRY AND WINDY CONDITIONS WILL DEVELOP OVER PARTS OF
WESTERN KANSAS SUNDAY AFTERNOON. WINDS OVER WESTERN KANSAS WILL
INCREASE INTO THE 15 TO 25 MPH RANGE WITH FREQUENT GUSTS ABOVE
25 MPH. TEMPERATURES WILL REACH NEAR 100 DEGREES DURING THE AFTERNOON
WITH RELATIVE HUMIDITIES BELOW 15 PERCENT WHICH WILL LEAD TO
FAVORABLE CONDITIONS FOR WILDFIRES.

KSZ043-044-062-063-075>077-085-086-050815-
/O.UPG.KDDC.FW.A.0007.100905T1800Z-100905T2300Z/
/O.NEW.KDDC.FW.W.0010.100905T1800Z-100906T0100Z/
SCOTT-LANE-KEARNY-FINNEY-GRANT-HASKELL-GRAY-STEVENS-SEWARD-
301 PM CDT SAT SEP 4 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 043...044...
062...063...075...076...077...085 AND 086...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: THIS WATCH IS FOR SOUTHWEST KANSAS FIRE 
  WEATHER ZONES 043...044...062...063...075...076...077...085...
  086. 

* WIND SPEEDS ARE EXPECTED IN THE 15 TO 25 MPH RANGE WITH 
  FREQUENT GUSTS OF 25 TO 35 MPH.

* HUMIDITY IS EXPECTED TO FALL TO BETWEEN 10 AND 15 PERCENT IN THE
  AFTERNOON.

* THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS MAY
  CREATE HAZARDOUS CONDITIONS WHERE EVEN SMALL FIRES COULD QUICKLY
  SPREAD OUT OF CONTROL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KSZ087-050815-
/O.NEW.KDDC.FW.W.0010.100905T1800Z-100906T0100Z/
MEADE-
301 PM CDT SAT SEP 4 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 087...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY. 


* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 087 MEADE.

* WIND SPEEDS ARE EXPECTED IN THE 15 TO 25 MPH RANGE WITH
  FREQUENT GUSTS OF 25 TO 35 MPH.

* HUMIDITY IS EXPECTED TO FALL TO BETWEEN 10 AND 15 PERCENT.

* THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS MAY
  CREATE HAZARDOUS CONDITIONS WHERE EVEN SMALL FIRES COULD QUICKLY
  SPREAD OUT OF CONTROL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/DDC
3 follow-up statements
714 
WWUS83 KDDC 050146
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT SAT SEP 4 2010

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY AFTERNOON...

.HOT...DRY AND WINDY CONDITIONS WILL DEVELOP OVER PARTS OF
WESTERN KANSAS SUNDAY AFTERNOON. WINDS OVER WESTERN KANSAS WILL
INCREASE INTO THE 15 TO 25 MPH RANGE WITH FREQUENT GUSTS ABOVE
25 MPH. TEMPERATURES WILL REACH NEAR 100 DEGREES DURING THE
AFTERNOON WITH RELATIVE HUMIDITIES BELOW 15 PERCENT WHICH WILL
LEAD TO FAVORABLE CONDITIONS FOR WILDFIRES.

KSZ043-044-062-063-075>077-085>087-051500-
/O.CON.KDDC.FW.W.0010.100905T1800Z-100906T0100Z/
SCOTT-LANE-KEARNY-FINNEY-GRANT-HASKELL-GRAY-STEVENS-SEWARD-MEADE-
846 PM CDT SAT SEP 4 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT
SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
043...044... 062...063...075...076...077...085 AND 086...

* AFFECTED AREA: THIS WATCH IS FOR SOUTHWEST KANSAS FIRE 
  WEATHER ZONES 043...044...062...063...075...076...077...085...
   086.

* WIND SPEEDS ARE EXPECTED IN THE 15 TO 25 MPH RANGE WITH 
  FREQUENT GUSTS OF 25 TO 35 MPH.

* HUMIDITY IS EXPECTED TO FALL TO BETWEEN 10 AND 15 PERCENT IN
  THE AFTERNOON. 

* THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS MAY 
  CREATE HAZARDOUS CONDITIONS WHERE EVEN SMALL FIRES COULD 
  QUICKLY SPREAD OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/DDC
442 
WWUS83 KDDC 051425
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
925 AM CDT SUN SEP 5 2010

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY AFTERNOON...

.HOT...DRY AND WINDY CONDITIONS WILL DEVELOP OVER PARTS OF
WESTERN KANSAS THIS AFTERNOON. WINDS OVER WESTERN KANSAS WILL
INCREASE INTO THE 15 TO 25 MPH RANGE WITH FREQUENT GUSTS ABOVE 25
MPH. TEMPERATURES WILL REACH NEAR 100 DEGREES DURING THE AFTERNOON
WITH RELATIVE HUMIDITIES BELOW 15 PERCENT WHICH WILL LEAD TO
FAVORABLE CONDITIONS FOR WILDFIRES.

KSZ078-088-060100-
/O.EXA.KDDC.FW.W.0010.100905T1800Z-100906T0100Z/
FORD-CLARK-
925 AM CDT SUN SEP 5 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 078 AND 088...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

* AFFECTED AREA: THIS WATCH IS FOR SOUTHWEST KANSAS FIRE 
  WEATHER ZONES 043...044...062...063...075...076...077...085...
   086.

* WIND SPEEDS ARE EXPECTED IN THE 20 TO 25 MPH RANGE WITH FREQUENT
  GUSTS OF 30 TO 35 MPH.

* HUMIDITY IS EXPECTED TO FALL TO NEAR 15 PERCENT IN THE
  AFTERNOON.

* THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL CREATE
  HAZARDOUS CONDITIONS WHERE EVEN SMALL FIRES COULD QUICKLY SPREAD
  OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KSZ043-044-062-063-075>077-085>087-060100-
/O.CON.KDDC.FW.W.0010.100905T1800Z-100906T0100Z/
SCOTT-LANE-KEARNY-FINNEY-GRANT-HASKELL-GRAY-STEVENS-SEWARD-MEADE-
925 AM CDT SUN SEP 5 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 043...044...062...063...075...076...077...085...
086 AND 087...

* AFFECTED AREA: THIS WATCH IS FOR SOUTHWEST KANSAS FIRE 
  WEATHER ZONES 043...044...062...063...075...076...077...085...
   086.

* WIND SPEEDS ARE EXPECTED IN THE 15 TO 25 MPH RANGE WITH 
  FREQUENT GUSTS OF 25 TO 35 MPH.

* HUMIDITY IS EXPECTED TO FALL TO BETWEEN 10 AND 15 PERCENT IN 
  THE AFTERNOON.

* THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL CREATE
  HAZARDOUS CONDITIONS WHERE EVEN SMALL FIRES COULD QUICKLY SPREAD
  OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/DDC
531 
WWUS83 KDDC 060054
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT SUN SEP 5 2010


KSZ043-044-062-063-075>078-085>088-060200-
/O.CAN.KDDC.FW.W.0010.000000T0000Z-100906T0100Z/
SCOTT-LANE-KEARNY-FINNEY-GRANT-HASKELL-GRAY-FORD-STEVENS-SEWARD-
MEADE-CLARK-
754 PM CDT SUN SEP 5 2010

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 043...044...062...063...075...076...077...
085... 086 AND 087...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE RED
FLAG WARNING. 

WIND SPEEDS WERE GRADUALLY DECREASING WITH INCREASING RELATIVE
HUMIDITY ABOVE 15 PERCENT.

$$


HTTP://WEATHER.GOV/DDC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Sep 4, 2:57 AM CDT, 12 hours 4 minutes earlier.

Area forecast discussion, Sep 4, 2:57 AM CDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 AM CDT SAT SEP 4 2010

.DISCUSSION...

DAYS 1-2...

ONLY MINOR TWEAKS MADE TO THE GOING FORECAST THIS MORNING AS
EVERYTHING LOOKS ON TRACK. SURFACE HIGH PRESSURE SITUATED PRETTY
MUCH RIGHT OVER US AND BENIGN NW FLOW ALOFT WILL COMBINE TO
PRODUCE ANOTHER QUIET DAY TODAY. THE MAIN DIFFERENCES TODAY WILL BE
A GUSTY SW WIND AS THE SFC HIGH EDGES OFF TO THE EAST AND A LEE
TROF STRENGTHENS OVER ERN COLORADO. THIS WILL ALSO LEAD TO HIGHER
TEMPS THAN WE HAD YESTERDAY, BUT STILL ONLY SLIGHTLY ABOVE NORMAL.
THE REAL WARMUP WILL COME TOMORROW AS MUCH WARMER MID LEVEL AIR
MOVES OUT OF THE ROCKIES OVER THE PLAINS AND MIXES DOWN. HIGHS
WILL SOAR TO NEAR 100F OUT WEST BUT INCREASING SFC MOISTURE WILL
HELP TO HOLD TEMPS DOWN IN THE L-M90S OVER CNTRL KS. DEEP MIXING
WILL PRODUCE MUCH DRIER AIR OUT WEST AND THUS WE'RE WATCHING FOR
AN INCREASED FIRE DANGER. THE TRICK IS TO FIGURE OUT WHERE THE
HIGHEST WINDS WILL BE JUXTAPOSED WITH THE LOWEST RHS. WINDS WILL
BE FOCUSED OVER THE CNTRL PART OF MY FA WHEREAS THE DRIEST AIR
WILL BE NEAR THE CO BORDER. THINK THIS WILL BE A CLOSE CALL FOR
MANY LOCATIONS AND IF RED FLAG CONDS ARE GOING TO BE MET IT WILL
BE MOST LIKELY WHERE THE WATCH ALREADY EXISTS. THUS, AM NOT
CONVINCED OF RED FLAG YET (IE NOT UPGRADING TO WARNING) BUT THE
WATCH IS STILL WARRANTED AND WILL BE ALLOWED TO RIDE. -WRIGHT

DAYS 3-7...

OVERALL, JUST MADE A FEW TWEAKS TO THE GOING FORECAST.  THE ECMWF
AND GFS MODELS ARE BOTH BRINGING A COLD FRONT DOWN FROM THE
NORTHWEST AND THROUGH OUR CWA MONDAY AFTERNOON AND EVENING. THE
CANADIAN MODEL IS ABOUT 12 HOURS LATER WITH THIS FRONT. INCREASED
NORTH WINDS INTO THE 20 TO 30 MPH RANGE BEHIND THE FROPA MONDAY
AFTERNOON AND EVENING, AND SPREAD 20 POPS A LITTLE BIT FARTHER BACK
TO THE WEST AS FAR AS DDC FOR MONDAY AFTERNOON AND NIGHT.  MAX TEMPS
ON MONDAY AHEAD OF THE FRONT SHOULD TOP OUT IN THE LOWER 90S DOWN
NEAR P28, BUT ONLY REACH THE LOWER 80S EARLY IN THE AFTERNOON IN THE
WAKEENEY AND HAYS AREAS WHERE THE FRONT WILL ENTER.  THE MAX TEMP
RANGE FOR TUESDAY SHOULD BE FROM 80F IN THE NORTH TO 87F IN OUR
SOUTH.  THEN ON WEDNESDAY, ALSO MOVED 20 POPS BACK FARTHER WEST AS A
SHORT WAVE WILL CROSS EAST-SOUTHEAST OVER WESTERN KANSAS AND THE
LEFT OVER FRONT MAY EDGE BACK NORTH AS A WARM FRONT.

OTHER THAN THE ABOVE MENTIONED TWEAKS, NO OTHER CHANGES WERE MADE.
STILL LOOKS TO BE DRY FROM THURSDAY ONWARD, WITH PRECIP CHANCES
STAYING TO OUR EAST.  AS THAT FRONT MIGRATES NORTH AS A WARM FRONT
WEDNESDAY, TEMPS WILL CREEP BACK UP IN TO THE MID TO UPPER 80S BOTH
WEDNESDAY AND THURSDAY, THEN START TO BACK DOWN ON FRIDAY IN THE
WEST WITH INCREASING CLOUDS, RANGING FROM THE MID 80S IN THE WEST TO
AS HIGH AS NEAR 90 DEGREES IN THE SOUTHEAST.

&&

.AVIATION...

WE EXPECT VFR CONDITIONS THROUGH THE NEXT 24 HOURS.  AFTER 17 TO 18Z
TODAY, EXPECT SURFACE WINDS TO INCREASE FROM THE SOUTH AT 15 TO 25
KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  58  96  64 /   0   0   0   0
GCK  90  58 102  62 /   0   0   0   0
EHA  91  59  99  61 /   0   0   0   0
LBL  91  58 102  63 /   0   0   0   0
HYS  85  58  94  65 /   0   0   0   0
P28  85  59  92  67 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR KSZ043-044-062-063-
075>077-085-086.

&&

FN34/12/12
Hazardous weather outlook, Sep 4, 3:18 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT SAT SEP 4 2010

KSZ030-031-043>046-061>066-074>081-084>090-050830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 AM CDT SAT SEP 4 2010 /218 AM MDT SAT SEP 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND WINDY CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON AS WINDS
INCREASE TO AROUND 20 TO 30 MPH...AND RELATIVE HUMIDITIES
FALL BELOW 20 PERCENT WEST OF HIGHWAY 283. AS A RESULT OF THESE
CONDITIONS THERE WILL BE AN INCREASED FIRE DANGER WEST OF HIGHWAY
283 ON SUNDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.